He quickly diagnosed a blood disorder. When he saw the numerous red spots on my torso, he decided it was WM – subsequently confirmed by a bone marrow test. That was six or seven years ago, when I was in my early 70’s. Initially, I was on active monitoring (watch and wait) until my red blood count started falling. I was an early patient who was put onto Ibrutinib from the outset, not as a relapsed patient.
My wife often remarks that my daily life continues as normal. That is not quite accurate – because I clearly have an impaired immune system. But, I still work, part time, and for at least ten years I have been going to my local gym and participating in exercise classes. Those hardly changed when I started on Ibrutinib. What I can do in the gym is now less energetic than 5 years ago: is that because of WM, an adverse “side effect” of the drug – or just the normal ageing process?
More recently, I have experienced muscle pain first thing in the morning in my lower limbs – maybe arthritis? And there have been isolated examples of heart problems, such as atrial flutter. Perhaps, I do not know, they are long term side effects of the medication? I am having to adapt to these – but that is OK. I am grateful for what modern medicine can offer.
Not all of you, sadly, will share my good experience to date – though I sincerely hope that you do. Early on, I was encouraged to stay positive and I pretty much have. “Tomorrow could be a better day” is a good mantra. Is exercise (any exercise, not just in the gym) beneficial for lymphoma sufferers? I think so. Exercise benefits not just my physical body – but also (more importantly) my mental state.
My two haematolgists (the first retired) have been magnificent. Their explanations of WM have been clear. My (sometimes silly) questions have been answered clearly and with patience. I early on attended a WM conference in Oxford and met others with WM – which was hugely beneficial. I hope your journey with WM is as good as mine.
Need a listening ear?
Call us today: 0300 303 5870